Sun-sensitizing drugs are drugs that have side effects when people taking them are exposed to the sun. Some reactions are caused by exposure to the sun's UVB or "short" waves, but most are caused by UVA or "long" wave exposure.
There are two main types of sun-sensitizing drug reactions. They are:
- Photoallergy. In this case, problems occur when skin is exposed to the sun after certain medicines or compounds are applied to the skin's surface. The ultraviolet (UV) light of the sun causes a structural change in the drug. This, in turn, causes the production of antibodies that are responsible for the sun-sensitivity reaction. The reaction usually includes an eczema-type rash, which often occurs a few days after exposure. The rash can also spread to parts of the body that were not exposed to the sun.
- Phototoxicity. This is the most common type of sun-sensitivity drug reaction. It can occur when skin is exposed to the sun after certain medications are injected, taken orally, or applied to the skin. The drug absorbs the UV light, then releases it into the skin, causing cell death. Within a few days, symptoms appear on the exposed areas of the body. In some people, symptoms can persist up to 20 years after the medication is stopped. Among the most common phototoxic drugs are the tetracycline family, NSAIDs (nonsteroidal anti-inflammatory drugs such as ibuprofen), and amiodarone (Cordarone, a heart medication).
It's important to note that not every person who uses these drugs has a reaction. If it does happen, it can be a one-time occurrence, or it can happen each time the drug is taken and sun exposure occurs. People with HIV are among the most likely group to experience sun sensitivity to drugs.
Sun-sensitizing drugs can aggravate existing skin conditions, including eczema and herpes, and may inflame scar tissue. Sun exposure can also worsen or even precipitate autoimmune disorders, such as lupus.
Can sunscreen help? Absolutely. It will lessen the impact of sun exposure. But some ingredients in sunscreens are potentially photosensitizing, so in rare circumstances, it could worsen symptoms.